Dense Fog, Texas
- When
- March 1, 7:15 AM CST to 3:15 PM CST
- Where
- Texas forecast zone
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
Quarter mile visibility at Guymon.
A cold front moved through the Oklahoma Panhandle during the early morning hours of the 1st. The cooler airmass behind the cold front allowed temperatures to cool to the dewpoint and dense fog developed as a result.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A cold front moved through the Oklahoma Panhandle during the early morning hours of the 1st. The cooler airmass behind the cold front allowed temperatures to cool to the dewpoint and dense fog developed as a result. Quarter mile visibility at Boise City (Cimarron County) and Guymon (Texas County) caused traffic to slow during the morning commute however, no vehicle accidents were reported in association to the dense fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 1, 6:32 AM CST, 43 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
632 AM CST SAT MAR 1 2014
.AVIATION...
/12Z TAFS/ LOW CONFIDENCE FORECAST OVER THE 24 HOUR PERIOD AS A
STRONG COLD FRONT CONTINUES TO BACKDOOR ITS WAY ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES. LOW CLOUDS WITH LIFR CIGS HAVE MOVED OVER THE
KDHT/KGUY TERMINALS AND AS THIS FRONT PROGRESSES TO THE
SOUTH...EXPECT LOW CLOUDS AND BR TO FILL IN AT THE KAMA TERMINAL BY
14Z. CONDITIONS MAY IMPROVE TO VFR AT KAMA AND KDHT THIS
AFTERNOON...AS WINDS SWING AROUND TO THE SOUTH. HOWEVER THIS IS
DEPENDENT ON IF ENOUGH DIURNAL MIXING CAN HELP TO ERODE THIS
STRATUS DECK. CONDITIONS WILL DETERIORATE EARLY THIS EVENING AS LOW
CLOUDS ONCE AGAIN THICKEN AND WITH THE ONSET OF PRECIP. MAY SEE A
MIX OF FZRA AND SN INITIALLY AT THE TERMINALS WITH PRECIP TYPE
QUICKLY CHANGING OVER TO ALL SN AS THE COLD AIR DEEPENS OVER THE
AREA. FORECAST CONFIDENCE IS ALSO LOW WRT PRECIP TYPE ALONG WITH
TIMING...AS IF THE COLD AIR DEEPENS QUICKER THAN ANTICIPATED...THEN
-SN WILL BE THE PREDOMINANT PRECIP TYPE. AMENDMENTS WILL LIKELY BE
REQUIRED TODAY GIVEN THE UNCERTAINTIES WITH ALL WX ELEMENTS.
CLK
&&
.PREV DISCUSSION... /ISSUED 630 AM CST SAT MAR 1 2014/
DISCUSSION...
WELL...NOT SURPRISINGLY...THE LEADING EDGE OF THE ARCTIC COLD FRONT
HAS PUSHED FURTHER S AND W INTO OUR FCST AREA THAN EARLIER FCSTS AND
MODELS SUGGESTED. THIS IS DUE TO THE VERY COLD AND DENSE NATURE TO
THIS AIRMASS WHICH TYPICALLY MOVES ON ITS OWN ACCORD REGARDLESS OF
UPPER LEVEL FLOW. AREAS OF FOG AND FRZG FOG HAVE DEVELOPED AS WELL AS
EXTENSIVE LOW CLOUDS. THE BOUNDARY AS OF THIS WRITING WAS LOCATED
FROM NEAR KCAO TO KAMA TO NEAR KCDS. IT REMAINS TO BE SEEN HOW FAR
NORTH THIS BOUNDARY WILL MIX OUT TODAY...WHICH WILL RESULT IN A BIG
BUST POTENTIAL FOR TEMPERATURES IF LOW CLOUDS AND FOG OR FRZG FOG
HANG TOUGH LONGER THAN EXPECTED. HAVE LOWERED MAX TEMPS FROM PREVIOUS
PCKG ACROSS MOST OF OK PNHDL AND ERN HALF OF TX PNHDL. TEMPS MAY NEED
TO BE LOWERED FURTHER ACROSS WRN AND SWRN ZONES IF THIS FRONTAL
BOUNDARY DOES NOT RETREAT NWD.
A WEAKENING UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROS THE FCST
AREA AS AN OPEN WAVE LATE TONIGHT AND SUNDAY. PRECIPITATION CHANCES
HAVE INCREASED AND HAVE RAISED POPS ACCORDINGLY TONIGHT AND SUNDAY.
PRECIP SHOULD START OUT AS A WINTRY MIX...THEN EVENTUALLY CHANGE TO
ALL SNOW FROM NE TO SW ACROSS THE AREA AS THE COLD AIRMASS DEEPENS
OVER TIME. HIGHEST SNOWFALL ACCUMULATIONS ARE EXPECTED ACROSS CNTRL
AND ERN OK PNHDL AND NERN TX PNHDL...WHERE 2 TO 3 INCHES ARE
POSSIBLE. ELSEWHERE...AROUND 1 TO PERHAPS 2 INCHES OF SNOWFALL
ACCUMULATION MAY OCCUR. ANY ICE ACCUMULATIONS SHOULD REMAIN
GENERALLY BELOW ONE TENTH OF AN INCH. A WINTER WEATHER ADVISORY WILL
BE ISSUED WITH THIS FCST PCKG TO ACCOUNT FOR THE ABOVE WEATHER
ELEMENTS FROM 6 PM THIS EVENING TO 6 PM SUNDAY FOR ALL OF TX AND OK
PNHDLS. WIND CHILL VALUES WILL LIKELY FALL TO BETWEEN MINUS 5 AND
MINUS 10 DEGREES LATE TNGT AND SUN MORNING ACROSS CNTRL AND ERN OK
PNHDL AND NERN TX PNHDL...AND A WIND CHILL ADVISORY MAY NEED TO BE
CONSIDERED BY LATER SHIFTS FOR THIS AREA.
IMPROVING WEATHER CONDITIONS ARE FCST FROM W TO E ACROSS THE FCST
AREA NEAR SUNSET SUNDAY. MODERATING TEMPS AND DRY WEATHER ANTICIPATED
FOR MONDAY AND TUESDAY. USED AN ECEMOS...METMOS...AND MAVMOS COMBO
FOR TEMPS AND POPS THRU TUESDAY.
FROM WEDNESDAY THROUGH FRIDAY...BROAD WEST TO NORTHWEST UPPER FLOW
WILL BE IN PLACE OVER THE SOUTHERN PLAINS MID WEEK ALTHOUGH AN UPPER
TROUGH WILL DISTURB THIS FLOW AS IT MOVES ACROSS THE CENTRAL PLAINS
WEDNESDAY. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL SLIDE
THROUGH THE PANHANDLES. MOISTURE WILL INCREASE IN THE LOW LEVELS
ALTHOUGH STILL QUESTIONABLE IF ENOUGH MOISTURE WILL BE PRESENT TO
SUPPORT LIGHT RAIN CHANCES. WILL MAINTAIN A DRY FORECAST GIVEN THIS
UNCERTAINTY ALTHOUGH THE MEDIUM RANGE MODELS ARE DISPLAYING LIGHT QPF
SIGNALS...PARTICULARLY OVER THE NORTHEASTERN ZONES. THE UPPER TROUGH
WILL CLOSE AND DEEPEN AS IT SLIDES OVER THE SOUTHEASTERN U.S.
THURSDAY. A LOW AMPLITUDE MID LEVEL RIDGE WILL BUILD OVER THE
SOUTHERN PLAINS SUPPORTING A MODERATE WARM UP WITH HIGHS IN THE 60S
TOWARD THE END OF THE WEEK. AN UPPER TROUGH WILL MOVE ACROSS THE
NORTHERN PLAINS BY THE START OF NEXT WEEKEND...SENDING ANOTHER COLD
FRONT THROUGH THE AREA. WILL HAVE TO KEEP AN EYE ON THIS SYSTEM AS IT
CAN ALSO BRING A CHANCE OF PRECIP TO THE AREA.
ANDRADE/CLK
FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS
THE SOUTHWEST TEXAS PANHANDLE DUE TO SOUTH TO SOUTHWEST WINDS OF 15
TO 25 MPH WITH SOME HIGHER GUSTS ALONG WITH FORECAST MINIMUM RELATIVE
HUMIDITY VALUES NEAR 20 PERCENT. NEITHER ELEVATED NOR CRITICAL FIRE
WEATHER CONDITIONS ARE ANTICIPATED FROM SUNDAY THROUGH FRIDAY.
ANDRADE
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
SUNDAY FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN...WHEELER.
OK...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
SUNDAY FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 604 AM CST SAT MAR 1 2014 OKZ001>003-TXZ001>020-012200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 604 AM CST SAT MAR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. AREAS OF FOG AND FREEZING FOG MAY REDUCE VISIBILITIES TO AROUND A MILE AT TIMES THROUGH MID MORNING ACROSS MOST OF THE OKLAHOMA AND TEXAS PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON ACROSS THE SOUTHWEST TEXAS PANHANDLE DUE TO SOUTH TO SOUTHWEST WINDS OF 15 TO 25 MPH WITH SOME HIGHER GUSTS ALONG WITH FORECAST MINIMUM RELATIVE HUMIDITY VALUES NEAR 20 PERCENT. A WINTRY MIX OF LIGHT FREEZING RAIN...SLEET...AND LIGHT SNOW IS EXPECTED TO DEVELOP TONIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. ANY ICE ACCUMULATIONS SHOULD REMAIN LESS THAN ONE TENTH OF AN INCH. ANY SNOWFALL ACCUMULATIONS TONIGHT SHOULD REMAIN GENERALLY LESS THAN ONE INCH. A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF THE OKLAHOMA AND TEXAS PANHANDLES BEGINNING AT 6 PM THIS EVENING. WIND CHILL VALUES ARE FORECAST TO FALL TO BETWEEN 5 DEGREES BELOW ZERO AND 10 DEGREES BELOW ZERO LATE TONIGHT ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AS WELL AS THE NORTHEAST TEXAS PANHANDLE. A WIND CHILL ADVISORY MAY BECOME NECESSARY FOR THIS AREA DURING THIS TIME PERIOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE WINTRY MIX OF LIGHT FREEZING RAIN...SLEET...AND LIGHT SNOW WILL CHANGE TO ALL SNOW SUNDAY MORNING ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED...WITH THE HIGHEST TOTALS FORECAST TO BE ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AS WELL AS THE NORTHEAST TEXAS PANHANDLE. ANY ADDITIONAL ICE ACCUMULATIONS SHOULD REMAIN LESS THAN FIVE HUNDREDTHS OF AN INCH. A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 6 PM SUNDAY. WIND CHILL VALUES ARE FORECAST TO FALL TO BETWEEN 5 DEGREES BELOW ZERO AND 10 DEGREES BELOW ZERO SUNDAY MORNING ACROSS THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE AS WELL AS THE NORTHEAST TEXAS PANHANDLE. A WIND CHILL ADVISORY MAY BECOME NECESSARY FOR THIS AREA DURING THIS TIME PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS ACROSS THE SOUTHWEST TEXAS PANHANDLE SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON. ANDRADE
The national radar mosaic for the moment the first event began.
2 dense fog. Local standard time, as filed.
Quarter mile visibility at Guymon.
Quarter mile visibility at Boise City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506921, 506922.